Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 25, 2002, 2:32 PM EST for Huntington County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2002, 2:32 PM EST (19:32 UTC)
- Expired
- May 25, 2002, 3:00 PM EST
- In force
- 28 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:45 PM EST | Hail 0.75 | Huntington, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 251932 SVRFWA INC069-252000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 231 PM EST SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUNTINGTON COUNTY IN INDIANA * UNTIL 300 PM EST * AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MOUNT ETNA...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HUNTINGTON ANDREWS SIMPSON MARDENIS THREE QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY WINDS IN EXCESS OF 60 MPH ARE POSSIBLE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4086 8564 4065 8564 4083 8536 4101 8546
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:10 PM EST, 22 minutes earlier.
Area forecast discussion, May 25, 2:10 PM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 203 PM EST FRI MAY 24 2002 SHORT TERM DISCUSSION... COLD FRONT MOVING THROUGH AREA WITH STG TO SVR STORMS RAPIDLY DEVELOPING. FRONT WILL EXIT THE AREA BY EARLY EVENING. WILL HAVE EARLY EVE WORDING IN EASTERN ZONES...DRY WEST. MODELS IN AGREEMENT ON BRINGING RIDGE OVER THE REGION FOR SUNDAY AND MEMORIAL DAY...FOR A BEAUTIFUL HOLIDAY WEEKEND AS MOSTLY SUNNY SKIES AND WARMING TEMPS DOMINATE. NO REAL COLD AIR TO SPEAK OF BEHIND THIS FRONT SO H85 TEMPS REBOUND +8 TO +10 SUNDAY AND TO +13 MEMORIAL DAY. GOING HIGHS LOOK GOOD FOR NOW...BUT DEPENDING ON EXACT AMOUNT OF COOLER AIR TO MOVE IN AND WARM LATE MAY SUN...WOULD NOT BE SURPRISED TO SEE TEMPS AT OR ABOVE GUIDANCE BOTH DAYS. WILL HAVE TO BUMP UP TEMPS FOR TUESDAY AS H85 TEMPS STAY IN THE +14 TO +16 RANGE WITH LITTLE IN THE WAY OF MSTR AROUND. WILL GO FOR AROUND 80 FOR NOW AND SEE HOW LATER MODEL RUNS TREND. AS FOR LOWS...TNGT WILL BE THE COOLEST OF THE NEXT SEVERAL... BUT EVEN THEN LOWS ONLY FALL INTO THE 40S TONIGHT AND 50S THE NEXT COUPLE OF DAYS. EXTENDED FORECAST... OVERALL NO MAJOR CHANGES TO EXTENDED. .IWX...NONE. FISHER/EDDY
In the hours before
Special weather statement, May 25, 11:42 AM EST, 2 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1142 AM EST SAT MAY 25 2002 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING... AN AREA OF LOW PRESSURE WILL MOVE INTO SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND CONTINUE NORTHEAST TONIGHT. A WARM FRONT WILL MOVE INTO EXTREME SOUTHERN LOWER MICHIGAN BY LATE AFTERNOON. ALONG AND AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. HOWEVER...NO SEVERE WEATHER IS EXPECTED WITH THIS FRONT. A COLD FRONT WILL MOVE THROUGH NORTHERN INDIANA THIS AFTERNOON AND NORTHWESTERN OHIO EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN ILLINOIS AND WESTERN INDIANA AND MOVE EAST. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE GREATEST THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 8 PM GENERALLY ALONG AND EAST OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FISHER
Local storm report, May 25, 1:59 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EST SAT MAY 25 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM GALVESTON IN 1 INCH HAIL
05/25/02 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0156 PM GRISSOM AFB IN .75 INCH HAIL
05/25/02 MIAMI REPORTED BY STORM
SPOTTER.Local storm report, May 25, 2:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST SAT MAY 25 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 5 S WABASH IN .75 INCH HAIL
05/25/02 WABASH REPORTED AT THE INTERSECTION OF SR 124
AND SR 13. REPORTED BY
HAM RADIO OPERATOR.Local storm report, May 25, 2:27 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EST SAT MAY 25 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 6 SSE PERU IN WIND DAMAGE
05/25/02 MIAMI NUMEROUS TREES AND
POWER LINES DOWN ON
STATE ROAD 19. REPORTED
BY HAM RADIO OPERATOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:44 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 46 min |
| May 25, 2:02 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 48 min |
| May 25, 2:52 PM EST | Severe Thunderstorm Warning | IWX | Wells | 28 min |
| May 25, 2:57 PM EST | Severe Thunderstorm Warning | IWX | Grant | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.